Why movements can continue after a drug is stopped

“Tardive” means delayed: these movements often appear after months or years of treatment, rather than immediately after a dose. Antipsychotics can reduce the effects of dopamine, a brain chemical involved in movement as well as mood and perception. With prolonged exposure, the brain’s movement circuits may adapt. In some people, that adaptation is associated with tardive dyskinesia—repetitive movements such as lip-smacking, tongue movements, facial grimacing, or finger and limb motions.

The exact process is not fully understood, and the condition does not develop in everyone who takes an antipsychotic. But once the movement circuits have changed, removing the medicine may not quickly reverse those changes. Symptoms can persist, and sometimes become more noticeable after a dose is lowered or the medicine is stopped.

Why recognition matters

Small movements may be dismissed as restlessness, a habit, or a symptom of another condition. Clinicians look for a pattern of involuntary movements and consider the person’s medication history; noticing the timing can help distinguish tardive dyskinesia from other causes. The movements may also affect speaking, eating, or social comfort, so they are worth bringing up even when they seem mild.

A person should not stop or change an antipsychotic on their own: abrupt changes can worsen the condition being treated, and stopping does not guarantee the movements will disappear. A prescriber can review the medication plan and assess treatment options. For some people, specialized medicines that reduce the release of dopamine are considered. The practical point is that an unexplained new movement deserves attention early—before anyone assumes it is simply a habit.